[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.145.213.148. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Critical Situations
February 2004

Group B Streptococcal Toxic Shock–Like Syndrome

Author Affiliations

From the University of Pennsylvania Medical Center, Philadelphia.

 

ANITA G.LICATAMD

Arch Dermatol. 2004;140(2):163-166. doi:10.1001/archderm.140.2.163

A 42-year-old man who had undergone splenectomy presented with a 12-hour history of fever, chills, malaise, nausea, and vomiting, and a temperature of 39°C. On admission, therapy with intravenous levofloxacin and metronidazole was initiated. Six hours later, the patient became increasingly disoriented, and his blood pressure rapidly dropped. Severe respiratory distress developed, leading to intubation and transfer to the intensive care unit. Intravenous fluids, vasopressors, and broad empiric antibiotic coverage with vancomycin and gentamicin sulfate were commenced at that time. Cerebrospinal fluid and urine cultures were negative, and a chest radiograph was normal. However, within 24 hours, blood cultures grew gram-positive cocci in pairs and chains, which later proved to be group B streptococcus. Based on known sensitivities, antibiotic therapy was changed to therapy with cefazolin sodium and clindamycin phosphate.

First Page Preview View Large
First page PDF preview
First page PDF preview
×